Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Norman, OK

March 25, 2002Johnston County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 25, 2002, 7:49 AM CST for Johnston County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2002, 7:49 AM CST (13:49 UTC)
Expired
Mar 25, 2002, 8:20 AM CST
In force
31 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Johnston County, OK

The radar

The Norman radar (KTLX), 137 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 1.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 251349
SVROKC
OKC069-251420-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
749 AM CST MON MAR 25 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 820 AM CST

* AT 749 AM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES SOUTH OF TISHOMINGO...MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE COLEMAN...FILLMORE...MILBURN...
  NIDA...TISHOMINGO AND WAPANUCKA

HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3419 9681 3414 9655 3415 9650 3419 9642
          3442 9641 3438 9653 3428 9670

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 2:50 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Mar 25, 2:50 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 AM CST MON MAR 25 2002

NEXT TWO TO THREE DAYS SHOULD HAVE NICE SPRING-LIKE WEATHER BEFORE
SYSTEM CURRENTLY OFF SOUTHERN CAL COAST INCREASING THE CHANCE OF
RAIN OVER THE WEEKEND.  PRESSURE GRADIENT WILL INCREASE THIS MORNING
SO SOUTHERLY WINDS WILL ONCE AGAIN CRANK UP.  20 TO 30 MPH OUT
WEST STILL LOOKS GOOD WITH 15 TO 25 CENTRAL SECTIONS.  MODELS STILL
SHOW BOUNDARY/COLD FRONT ASSOCIATED WITH NORTHERN STREAM SYSTEM MOVING
INTO NORTHWEST OK BY 12Z THURSDAY.  AVN AND ETA NOT IN TOTAL AGREEMENT
WITH SOUTHERN PROGRESS OF WIND SHIFT AND RETURN TO SOUTHERLY AND
SOUTHEASTERLY WINDS.  ETA KEEPS WEAK SURFACE HIGH NORTH WITH MORE
OF A EASTERLY TO MAYBE SOUTHEAST FLOW...WHILE AVN DEVELOPS AREA OF
LOW PRESSURE WEST WITH MORE OF A SOUTHEAST WIND.

HOWEVER MAIN WEATHER STORY WILL BE PROGRESS OF WEST COAST SYSTEM.
00Z MRF SHOWS AN OPEN WAVE BY 12Z OVER NORTHERN LOUISIANA...WHILE
CANADIAN HAS CLOSED LOW BETWEEN MAF AND ELP.  STILL A LOT OF
UNCERTAINTIES WITH TIMING AND TRACK OF THIS SYSTEM.  STILL WOULD
IMAGINE MOST OF AREA GETTING IN ON SOME RAIN AS UPPER LOW MOVES OVER
SOUTHWESTERN STATES OR NORTHERN MEXICO (WAA) WITH A TIGHT PRECIP
GRADIENT AS UPPER LOW TRACKS TO OUR SOUTH.  WILL KEEP WEEKEND
EXTENDED AS IS.  MODELS ALSO SHOW EASTERN PACIFIC RIDGE BUILDING
LATE IN THE WEEKEND INTO EARLY NEXT WEEK...WITH ANOTHER SHOT OF COLD
AIR COMING IN AROUND TUESDAY.  MAY LOWER DAYTIME HIGHS SOMEWHAT FOR
TUESDAY.

NUMBERS AND STUFF TO FOLLOW

SIX

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Mar 25, 6:44 AM CST, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
644 AM CST MON MAR 25 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    3 NE WETUMKA              OK   .88 INCH HAIL
03/25/02   HUGHES                         NWS COOP OBSERVER

FM
Special weather statement, Mar 25, 7:00 AM CST, 49 minutes before
OKZ004>048-050>052-TXZ083>090-251800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CST MON MAR 25 2002

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE QUICKLY
NORTHEAST ACROSS PARTS OF WESTERN NORTH TEXAS AND SOUTHERN
OKLAHOMA THIS MORNING.  MOST OF THE THUNDERSTORMS WILL BE
SOUTH AND EAST OF I-44.  A FEW OF THESE STORMS WILL BE CAPABLE
OF PRODUCING HAIL TO THE SIZE OF DIMES OR SLIGHTLY LARGER.  AS THE
COLDER AIR DEEPENS THIS MORNING...THE CHANCES OF THUNDERSTORMS
WILL DIMINISH.

SIX
Local storm report, Mar 25, 7:06 AM CST, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
706 AM CST MON MAR 25 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 AM    15 S RINGLING             OK   1.00 INCH HAIL
03/25/02   JEFFERSON                      PUBLIC REPORT

FM
Local storm report, Mar 25, 7:25 AM CST, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
725 AM CST MON MAR 25 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 AM    3 W OVERBROOK             OK   1.00 INCH HAIL
03/25/02   LOVE                           PUBLIC REPORT

FM
Local storm report, Mar 25, 7:44 AM CST, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
744 AM CST MON MAR 25 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 AM    6 NW LEBANON              OK   1.75 INCH HAIL
03/25/02   MARSHALL                       PUBLIC REPORT

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:49 PM CSTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole26 min
Mar 24, 8:04 PM CSTSevere Thunderstorm WarningOUNOklahoma41 min
Mar 24, 8:13 PM CSTSevere Thunderstorm WarningOUNSeminole17 min
Mar 24, 8:18 PM CSTSevere Thunderstorm WarningOUNLincoln27 min
Mar 24, 8:36 PM CSTSevere Thunderstorm WarningOUNPottawatomie, Seminole24 min
Mar 24, 8:44 PM CSTSevere Thunderstorm WarningOUNLincoln16 min
Mar 24, 8:59 PM CSTSevere Thunderstorm WarningOUNLincoln16 min
Mar 24, 9:07 PM CSTSevere Thunderstorm WarningOUNHughes23 min
Mar 25, 12:21 AM CSTSevere Thunderstorm WarningOUNPottawatomie, Seminole39 min
Mar 25, 6:47 AM CSTSevere Thunderstorm WarningOUNJefferson28 min
Mar 25, 7:04 AM CSTSevere Thunderstorm WarningOUNLove26 min
Mar 25, 7:36 AM CSTSevere Thunderstorm WarningOUNMarshall24 min
Mar 25, 8:09 AM CSTSevere Thunderstorm WarningOUNCarter, Love51 min
Mar 25, 8:28 AM CSTSevere Thunderstorm WarningOUNPontotoc32 min
Mar 25, 9:01 AM CSTSevere Thunderstorm WarningOUNCarter, Johnston44 min
Mar 25, 9:43 AM CSTSevere Thunderstorm WarningOUNCoal, Johnston47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.